Skip to main content

All Content

Search Tips
Save
Selection
Format
Download
Published Date
Original Publication Date
Original Publication Date
PSNet Publication Date
Narrow Results By
PSNet Original Content
1 - 19 of 19

The Patient Safe-D(ischarge) program used standardized tools to educate patients about their discharge needs, test understanding of those needs, and improve medication reconciliation at admission and discharge. A quasi-randomized controlled trial of the program found that it significantly increased patients' understanding and knowledge of their diagnoses, treatment, and required follow-up care.

National Pharmacy Association; NPA.
This website for independent community pharmacy owners across the United Kingdom features both free and members-only guidance, reporting platforms, and document templates to support patient safety. It includes reporting tools and incident analysis reports for providers in England, Scotland, and Northern Ireland. Topics covered in the communications include look-alike and sound-alike drugs, patient safety audits, and safe dispensing of liquid medications.
Cheong V-L, Tomlinson J, Khan S, Petty D. Prescriber. 2019;30:29-34.
Geriatric patients are particularly vulnerable to medication-related harm. This article summarizes types of incidents and contributing factors to adverse drug events in older patients after hospital discharge. The authors recommend strategies to reduce medication-related harm, including discharge communication improvements, primary care collaboration, and postdischarge patient education.
L'Hommedieu T, DeCoske M, Lababidi RE, et al. Am J Health Syst Pharm. 2015;72:1266-8.
Miscommunication during transitions of care can contribute to medication errors. This commentary describes an initiative to involve pharmacy students in care transitions services. Although the authors found that scheduling and training the students for the program was a challenge, 30-day readmission rates were lower for patients who received transitions of care services with pharmacy students versus those who did not.
Cohen MR, Smetzer JL. Hosp Pharm. 2009;44:847-853.
This monthly selection reports on two pediatric deaths due to severe hyponatremia following postoperative fluid administration. Errors involving a missing dose clarification request, a related near miss, and medication name confusion are also described.
Cohen MR.
This monthly selection of medication error reports describes a case of misidentifying home medications for a hospitalized patient, how character space limitations in medication administration records may cause medication errors, and fatal misuse of a fentanyl patch on a child. 
Sentinel Event Alert. 2008;41:1-4.
Anticoagulant therapies such as heparin and warfarin are considered high-alert medications, due to the high potential for patient harm if used improperly. They have been associated with adverse events in a variety of settings, including in hospitalized patients and outpatients, and ensuring the safety of patients receiving anticoagulants is a National Patient Safety Goal for 2008. This sentinel event alert issued by the Joint Commission discusses the root causes of anticoagulant-associated patient harm and recommends strategies for reducing errors, including implementation of a pharmacist-led anticoagulation service. Sentinel event alerts are intended to promote rapid implementation of patient safety strategies, and adherence to these recommendations is assessed on site visits by the Joint Commission. Note: This alert has been retired effective October 2019. Please refer to the full-text link below for further information.